Alert archive / Colorado / Snow Squall Warnings in 2022

Snow Squall Warning 2, NWS Denver/Boulder, CO

December 21, 2022Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this snow squall warning at Dec 21, 2022, 4:07 PM MST for Larimer County, Weld County, Colorado. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 21, 2022, 4:07 PM MST (23:07 UTC)
Expired
Dec 21, 2022, 4:45 PM MST
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Damage threat
Significant

Counties Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 48 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 21, 4:35 PM MSTEXTR WIND CHILL -363 Ese Buckeye, COMESONET STATION BEYC2 BUCKEYE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WWUS55 KBOU 212307
SQWBOU

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Denver CO
407 PM MST Wed Dec 21 2022

COC069-123-212345-
/O.NEW.KBOU.SQ.W.0002.221221T2307Z-221221T2345Z/
Weld CO-Larimer CO-
407 PM MST Wed Dec 21 2022

The National Weather Service in Denver Colorado has issued a

* Snow Squall Warning for...
  Northern Weld County in northeastern Colorado...
  Northeastern Larimer County in north central Colorado...

* Until 445 PM MST.

* At 406 PM MST, a dangerous snow squall was located 4 miles north of
  Rockport, or 12 miles south of Cheyenne, moving east at 70 mph.

  HAZARD...Intense bursts of heavy snow and blowing snow with 
           visibility rapidly falling to less than one-quarter mile. 
           Wind gusts greater than 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous and life-threatening travel conditions are 
           expected to develop rapidly in the warning area.

This includes Interstate 25 between mile markers 285 and 297.
 
Locations impacted include...
Grover, Carr, Rockport, Hereford, Natural Fort and Pawnee Buttes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4081 10384 4080 10512 4100 10512 4100 10384
TIME...MOT...LOC 2306Z 270DEG 60KT 4097 10476 

SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT 

$$

Mensch

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Dec 21, 2:50 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 21, 2:50 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
250 PM MST Wed Dec 21 2022

.SHORT TERM...(This evening through Thursday)
Issued at 236 PM MST Wed Dec 21 2022

Surface observations show the strong cold front advancing into
northeastern Colorado this afternoon. As of the time of this
discussion... temperatures had already fallen below zero in the
far northeast corner, with Denver still in the upper 40s to low
50s. Our current timing still looks to be on track, with the front
reaching the Denver metro somewhere between 4-6pm.

Snow is expected to develop along the I-25 corridor behind the
fropa as a brief but fairly impressive setup materializes this
evening. Strong frontogenesis, a potent jet streak aloft, and
steep lapse rates will promote banded snowfall across the area
this evening. Snowfall rates may exceed 1" per hour at times,
though the transient nature of bands should limit overall snowfall
totals. At this point, it looks like snow should hold off until
the latter half of the evening commute, but flash freeze/rapidly
deteriorating travel conditions are forecast this evening.

Across the mountains, concern for snow squalls and very difficult
travel conditions is increasing. Forecast soundings across the
Highway 40/I-70 corridors paint an ominous picture this evening,
with 700-500mb lapse rates close to 8C/km... lowest 3km winds near
50-60kt... and deep/strong lift through the dendritic growth zone.
Would expect the heaviest snow axis to slowly sink south along
with the strong front, with timing between 5-11 PM this evening.
Snowfall totals won't be particularly impressive, but near
blizzard conditions are possible for a brief window this evening
across the high country. Lighter snow will linger through most of
the overnight hours.

Overnight lows are also forecast to plummet tonight as the coldest
airmass in years arrives. Temperatures will drop into the -10s to
-20 across most of the plains tonight wind extremely cold wind
 chill values. Haven't made any changes to the Winter or Cold
 products this afternoon as the several previous iterations of the
 forecast have all been fairly consistent.

Tomorrow will be... not warm. Most of the snow will come to an end
well before sunrise, leaving a quiet but very cold day.
Temperatures will climb just above zero for most of the I-25
corridor, but likely will remain in the negative single digits for
most of the plains. Very cold wind chills will continue through
the day into Thursday night.

.LONG TERM...(Thursday night through Wednesday)
Issued at 156 PM MST Wed Dec 21 2022

The very cold airmass will slowly retreat later on Friday and especially
over the weekend. Despite significant warming at 700mb, surface
temperatures will remain quite cold on Friday as strong low level
inversions in place along with existing snow cover which will
keep high temperatures in the single digits. The moderate
northwest flow pattern will continue with additional moisture
moving back into the mountains during the day Friday. This will
result in a chance of snow continuing in the mountains through the
weekend. Decent orographics but overall moisture depth more on
the shallow side will keep amounts on the lighter side.

Bigger warmup for the plains this weekend with cold airmass in full
retreat and some downsloping flow developing over the Front range
will help flush the cold air east of Colorado. Readings will
rebound into the 30s/40s. Models might be a bit too ambitious with
the warming given a few inches of snow on the ground across the
plains.

Strong ridging aloft builds across the region through early Tuesday
for dry and mild conditions across Northern Colorado. The next
storm system will arrive sometime in the Wednesday/Thursday time
frame with the next chance for snow in the mountains and at least
cooler temperatures over the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1041 AM MST Wed Dec 21 2022

Westerly winds are expected to develop sometime near 19z, with a
few gusts up into the 30-35kt range. Westerly winds will quickly
be replaced by NNEerlies as a strong cold front moves into the
region. Ceilings should quickly lower behind the front and snow is
expected to develop within an hour or two of the frontal passage.
Expecting generally light snow, though a band of heavier snow is
likely to shift through the terminals this evening. Stratus will
linger into the morning hours Thursday with conditions gradually
improving after 12z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MST Thursday for COZ030-032.

Wind Chill Warning from 8 PM this evening to 11 AM MST Friday
for COZ030>041-043-045>047.

Winter Storm Warning until 6 AM MST Thursday for COZ031.

Winter Weather Advisory until 6 AM MST Thursday for COZ033-034.

Red Flag Warning until 4 PM MST this afternoon for COZ215-216.

Winter Weather Advisory until 9 AM MST Thursday for COZ035-036-
038>051.

Wind Chill Warning until 11 AM MST Friday for COZ042-044-048>051.

&&

SHORT TERM...Hiris
LONG TERM...Entrekin
AVIATION...Hiris
Hazardous weather outlook, Dec 21, 11:00 AM MST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MST Wed Dec 21 2022

COZ030>051-221800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MST Wed Dec 21 2022

...SNOW AND DANGEROUS WIND CHILLS DEVELOPING BY EARLY THIS
EVENING...

This hazardous weather outlook is for northeast and
north central Colorado.

.DAY ONE...Today and Tonight

An arctic cold front will move across Colorado in the late
afternoon and early evening, bringing near record cold, strong
winds and dangerous wind chills, and snow overnight. Temperatures
will drop sharply behind the front, up to 30 degrees in an hour
and 50 degrees in under six hours. By mid evening, temperatures
across northeastern Colorado will be near zero with wind chills
of 10 below to 30 below zero. Light snow will also become more
widespread. Accumulations will be 1 to 4 inches in most areas,
although there could be localized heavy snow bands in the evening
that produce another inch or two. The higher mountains will have
steady light to moderate snow with 3 to 8 inch totals, and up to a
foot around Rabbit Ears Pass. This will combine with winds
gusting in the 50 to 70 mph range to produce blizzard conditions
in higher exposed areas. The snow will diminish late tonight, but
it will be dangerously cold through Friday morning.

Before the front arrives, gusty west winds will spread from the
foothills across the plains. This will create a few hours of
elevated fire danger with low humidities and wind gusts up to 40
mph on the plains and 60 mph in the foothills during the middle of
the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Cold temperatures, breezy winds and dangerous wind chill will
persist through Friday morning, then temperatures will gradually
moderate this weekend. There will still be a continued chance of
light snow for the mountains this weekend but accumulations will
be on the light side.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports will be appreciated.

Nearby

Snow Squall Warnings in Colorado, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.